New Mexico, 2015

Flash Flooding and Damaging Wind in New Mexico, September 22, 2015

September 22, 2015 · NWS ABQ · 3 events in 2 counties and zones

Remnant tropical moisture moved into New Mexico on the 21st but lack of heating limited significant rainfall rates and impacts. More heating, more instability and plenty of moisture on the 22nd led to scattered thunderstorms across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Remnant tropical moisture moved into New Mexico on the 21st but lack of heating limited significant rainfall rates and impacts. More heating, more instability and plenty of moisture on the 22nd led to scattered thunderstorms across the state. A few of these storms produced wet microbursts that resulted in significant flooding and wind damage. A series of storms hit the Albuquerque metro area through the afternoon, causing lots of street flooding and uprooting a few trees. One person died as a result of strong flows within the arroyo channels despite best rescue efforts. Flash flooding was also reported just north of Roswell, where reported rainfall amounts exceeded 3 inches over just a two hour span. There were reports of a few swift water rescues with no injuries or deaths along with many roads being closed. The 2.45 inches reported at a COOP site north of Roswell was the largest single day rainfall total in the month of September since the historic flash flood event of 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 2:26 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 22, 2:26 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 PM MDT TUE SEP 22 2015

.SYNOPSIS...
A MOIST AIR MASS REMAINS OVER MUCH OF THE LAND OF ENCHANTMENT AND
SURROUNDING AREAS WITH THE REMNANTS OF A PACIFIC LOW PRESSURE
SYSTEM APPROACHING THE FOUR CORNERS REGION. AFTER SOME WIDESPREAD
BATCHES OF LIGHT TO MODERATE RAIN YESTERDAY AND OVERNIGHT...NEW
BATCHES OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING AS THE
ATMOSPHERE DESTABILIZES EARLY THIS AFTERNOON. INTO WEDNESDAY THE
REMNANTS OF THE LOW PRESSURE SYSTEM WILL TRANSITION INTO NORTHERN
NEW MEXICO WITH BOTH THE NORTHERN AND EASTERN TIERS OF THE STATE
BEING FAVORED FOR PRECIPITATION. THE FOCUS FOR PRECIPITATION WILL
THEN SHIFT TO THE CENTRAL MOUNTAIN CHAIN AND AREAS EAST ON
THURSDAY. TEMPERATURES WILL SLOWLY RISE JUST ABOVE AVERAGE BY THIS
TIME. DRIER AND WARMER CONDITIONS ARE FORECAST FRIDAY AND INTO THE
WEEKEND.

&&

.DISCUSSION...

DESPITE THE DRY SLOT IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE THAT WAS INDICATED BY WATER VAPOR IMAGERY THIS
MORNING...A RELATIVELY MOIST AIR MASS REMAINS OVER MUCH OF
NM...PARTICULARLY THE SOUTHEASTERN HALF OF THE STATE. A SPEED MAX
ALOFT IS PRECEDING THE REMNANTS OF THE EASTERN PACIFIC LOW THAT
HAS NOW PUSHED INTO THE FOUR CORNERS REGION. IT WAS TRICKY THIS
MORNING...TRYING TO DETERMINE HOW MUCH COVERAGE OF STORMS WOULD
DEVELOP BENEATH THE APPARENT DRY SLOT AND WITHIN THE VICINITY OF
THE NOSE OF THE SPEED MAX ALOFT. ENOUGH CLEARING AND
DESTABILIZATION HAS YIELDED SCATTERED COVERAGE ROLLING OFF OF THE
WESTERN HIGHLANDS AND INTO THE RIO GRANDE WITH SOME STRONG STORMS
TAKING SHAPE AMIDST THE STRONGER KINEMATIC FIELDS AND WIDESPREAD
30-40 KT OF 0-6 KM BULK SHEAR. THIS ACTIVITY WILL CONTINUE TO
SPREAD NORTHEASTWARD INTO THE EVENING WITH A SECONDARY FOCUS IN
THE EAST CENTRAL PLAINS WHERE BEST UPPER LEVEL DIVERGENCE SHOULD
BE JUXTAPOSED. THUS...THIS EVENING'S POP FORECAST REFLECTS
SCATTERED 30 PERCENT IN THE SOUTHWESTERN CORNER OF THE FORECAST
AREA...RISING TO 70-80 PERCENT LIKELY CATEGORY IN THE NORTH
CENTRAL TO NORTHEASTERN ZONES. ACTIVITY WILL LIKELY CARRY ON INTO
THE EARLY MORNING HOURS WEDNESDAY. HAVE INTRODUCED FOG TO THE
WEATHER ELEMENTS FOR LATE TONIGHT INTO EARLY WEDNESDAY
MORNING...BUT IT IS DIFFICULT TO PINPOINT EXACT LOCATIONS. AREAS
WITH HIGHEST SOIL MOISTURE CONTENT WILL LIKELY BE THE MOST
PROBABLE TO OBSERVE FOG AS WIDESPREAD RH OF BETTER THAN 98 PERCENT
IS EXPECTED.

FOR WEDNESDAY THE REMNANTS OF THE PACIFIC LOW WILL TRANSLATE INTO
NORTH CENTRAL NM AS A WEAK OPEN WAVE...BUT SUFFICIENT
DYNAMICS...MOISTURE...AND INSTABILITY ARE STILL EXPECTED TO OFFER
A DECENT CROP OF STORMS. BEST INGREDIENTS LOOK TO HIT THE NORTHERN
AND EASTERN TIERS OF NM WEDNESDAY...AND A FEW FORECAST MODELS
INDICATE SOME TYPE OF MESOSCALE CONVECTIVE CLUSTER IMPACTING THE
NORTHEASTERN CORNER OF THE STATE WITH FAIRLY HIGH AND CONCENTRATED
QPF. POPS WERE RAISED TO REFLECT THIS...BUT OVERALL THE INHERITED
TREND HAS NOT BEEN ALTERED. TEMPERATURES WEDNESDAY AFTERNOON WILL
BE ABLE TO CLIMB A COUPLE TO A FEW DEGREES ABOVE TODAY'S HIGHS.

THE REMNANTS OF THE AFOREMENTIONED LOW WILL SLOWLY BEGIN TO LOSE
DEFINITION INTO THURSDAY AFTERNOON AS THE FEATURE INCHES INTO
EASTERN NM. HIGHEST BOUNDARY LAYER TO MID LEVEL MOISTURE WILL REST
OVER THE EASTERN HALF OF NM...AND INTERESTINGLY THE SURFACE FLOW
IS SHOWN TO QUICKLY TURN EASTERLY ON A SYNOPTIC SCALE. THIS WILL
PROVIDE SOME UPSLOPE TO AID THE PRESENT MOISTURE AND ANY
INSTABILITY. POPS WERE RAISED SLIGHTLY...MAINLY DUE TO ADVERTISED
PWATS OF 1.1 TO 1.25 OVER MAJORITY OF EASTERN HALF OF NM.
TEMPERATURES WILL RISE ANOTHER COUPLE DEGREES THURSDAY AFTERNOON.

SUBSTANTIAL DRYING IS THEN ANTICIPATED INTO FRIDAY AND THE
UPCOMING WEEKEND AS THE FORMER LOW IS LOST IN IT'S TRANSLATION
SOUTHWARD. PWATS WILL REDUCE TO LESS THAN A HALF INCH IN NORTHERN
ZONES OF NM AND TOWARD 0.75 INCH IN SOUTHERN ZONES...ULTIMATELY
INHIBITING STORM POTENTIAL. THROUGH THIS TIME HIGH PRESSURE WILL
BE ESTABLISHED OVER THE BAJA WITH AN EXTENSION NORTHEASTWARD INTO
NM...PRECLUDING ANY MOISTURE INTRUSIONS INTO OUR FORECAST AREA.
INTO NEXT WEEK LARGE DIFFERENCES EMERGE BETWEEN THE GFS AND
EUROPEAN MODELS. THE GFS CONTINUES TO BE MORE BULLISH WITH ITS
TRANSITION TO A MORE AUTUMN-LIKE PATTERN WITH STRONGER WESTERLIES
DIPPING INTO NM...WHILE THE EUROPEAN MODEL RETAINS HIGH PRESSURE
OVER NM...DEFLECTING WESTERLY FLOW NORTH OF THE STATE.

52

&&

.FIRE WEATHER...
THE WETTING EVENT CONTINUES WITH A ROUND OF SHOWERS AND
THUNDERSTORMS ON THE UPTREND AFTER LAST NIGHT'S ROUND OF
WIDESPREAD SOAKING RAINS. AN ANOMALOUSLY HIGH PWAT ATMOSPHERE TO
CONTINUE THROUGH WEDNESDAY AS AN UPPER LOW APPROACHES FROM OVER
ARIZONA. HUMIDITY WILL REMAIN HIGH...WITH EXCELLENT RECOVERY
OVERNIGHT. ANOTHER ROUND OF SHOWERS AND STORMS FORECAST
WEDNESDAY...WITH GOOD CHANCES FOR WETTING RAIN NORTHERN MOUNTAINS
AND EASTERN PLAINS. A BIT OF A WARMING/DRYING TREND
THURSDAY...WITH THE BEST CHANCES FOR STORMS AND WETTING RAIN ALONG
THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EASTERN
HIGHLANDS THANKS TO A RELATIVELY WEAK BACKDOOR PUSH.

A BUILDING RIDGE OVER THE REGION WILL BE THE DOMINANT WEATHER
FEATURE FROM FRIDAY THROUGH THE WEEKEND...WITH TEMPERATURES TRENDING
ABOVE NORMAL AND CHANCES FOR WETTING RAIN ALMOST COMPLETELY REMOVED
FROM THE FORECAST. SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND ECMWF
CONTINUE WITH THE 12Z RUNS AND ARE LEADING TO LOWER FORECASTER
CONFIDENCE FOR EARLY NEXT WEEK. EITHER WAY...LOOKS LIKE A DRY
START TO NEXT WEEK.

11

&&

.AVIATION...
18Z TAF CYCLE

CONDITIONS IMPROVING RAPIDLY TO MVFR AND FORECAST TO BE ALL VFR
BY MID AFTERNOON. SHOWERS AND STORMS WILL BE IN THE VICINITY OF
AREA TERMINALS THIS AFTERNOON AND EVENING...WITH THE HIGHEST
IMPACT PROBABILITIES AT KGUP...KAEG...KSAF...KTCC AND KROW.
DETERIORATION IS FORECAST OVERNIGHT...WITH MOSTLY MVFR CONDITIONS
FORECAST. IFR CONDITIONS POSSIBLE...BUT NOT CURRENT IN THE TAFS AT
KSAF...KLVS...KTCC AND KROW. LOW CLOUDS AND FOG ARE FORECAST IN
THE VICINITY OF KABQ/KAEG EARLY WEDNESDAY MORNING...BUT
FORECASTER CONFIDENCE TOO LOW TO FORECAST LIMITATIONS AT THIS
TIME. EXPECT MOUNTAIN OBSCURATIONS OFF-AND-ON THROUGH THE TAF
PERIOD.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  80  51  87 /  50  20   5   5
DULCE...........................  44  70  41  81 /  70  60  20  10
CUBA............................  46  72  45  77 /  60  50  10  10
GALLUP..........................  46  76  44  82 /  40  20   5   5
EL MORRO........................  42  71  40  77 /  30  20   5  10
GRANTS..........................  44  75  43  80 /  30  30   5   5
QUEMADO.........................  47  74  45  79 /  30  10   5  10
GLENWOOD........................  51  78  53  80 /  30   5  10  10
CHAMA...........................  41  67  39  74 /  70  70  30  10
LOS ALAMOS......................  53  73  52  77 /  50  60  30  10
PECOS...........................  49  70  49  75 /  70  40  20  30
CERRO/QUESTA....................  47  71  45  75 /  70  60  20  20
RED RIVER.......................  43  60  41  65 /  70  60  40  20
ANGEL FIRE......................  41  69  38  68 /  60  60  40  30
TAOS............................  47  73  45  78 /  60  50  20  20
MORA............................  48  71  46  71 /  60  50  40  30
ESPANOLA........................  49  78  47  83 /  50  40  20  10
SANTA FE........................  52  74  51  78 /  50  30  20  20
SANTA FE AIRPORT................  52  76  51  81 /  40  30  10  20
ALBUQUERQUE FOOTHILLS...........  55  76  57  82 /  40  20  10   5
ALBUQUERQUE HEIGHTS.............  58  78  60  84 /  30  20  10   5
ALBUQUERQUE VALLEY..............  52  80  54  86 /  30  20  10   5
ALBUQUERQUE WEST MESA...........  54  80  55  85 /  30  20  10   5
LOS LUNAS.......................  54  82  54  87 /  30  20  10   5
RIO RANCHO......................  56  79  56  85 /  30  20  10   5
SOCORRO.........................  57  83  56  86 /  30  30  10   5
SANDIA PARK/CEDAR CREST.........  53  75  54  80 /  50  20  10  10
TIJERAS.........................  54  77  54  82 /  50  20  10  10
MORIARTY/ESTANCIA...............  47  77  46  80 /  50  20  20  30
CLINES CORNERS..................  51  73  50  75 /  60  40  20  40
GRAN QUIVIRA....................  53  76  52  79 /  40  30  20  20
CARRIZOZO.......................  57  78  54  81 /  50  40  30  30
RUIDOSO.........................  52  71  51  72 /  50  60  40  40
CAPULIN.........................  51  76  50  77 /  70  50  50  20
RATON...........................  52  78  52  81 /  60  60  40  20
SPRINGER........................  54  80  50  82 /  60  60  40  20
LAS VEGAS.......................  52  75  48  77 /  60  50  40  40
CLAYTON.........................  59  80  56  80 /  70  50  60  10
ROY.............................  56  77  52  78 /  70  60  50  20
CONCHAS.........................  61  84  59  83 /  60  60  50  30
SANTA ROSA......................  60  82  57  83 /  60  50  40  30
TUCUMCARI.......................  63  85  59  83 /  60  60  60  30
CLOVIS..........................  61  81  59  79 /  50  50  40  20
PORTALES........................  62  81  58  80 /  40  50  40  20
FORT SUMNER.....................  61  82  59  82 /  50  60  40  30
ROSWELL.........................  65  85  61  86 /  40  50  40  30
PICACHO.........................  59  79  56  81 /  50  70  40  30
ELK.............................  57  74  54  74 /  50  60  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, Sep 22, 3:02 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
402 AM MDT TUE SEP 22 2015

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
402 AM MDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND RAINFALL MAY BE HEAVY AT TIMES. NUISANCE FLOODING WILL BE
POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED GOOD RAINFALL AMOUNTS
OVERNIGHT. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN. A FEW STRONG STORMS ARE
POSSIBLE AS WELL AS LOCALLY HEAVY RAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

34

In the hours before

Special weather statement, Sep 22, 12:46 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT TUE SEP 22 2015

NMZ507-519-222015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
146 PM MDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BERNALILLO COUNTY UNTIL
215 PM MDT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF SOUTH VALLEY...OR 19 MILES
NORTHWEST OF LOS LUNAS...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOHAJIILEE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 130 AND 146.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3491 10710 3511 10715 3520 10690 3491 10678
TIME...MOT...LOC 1945Z 255DEG 24KT 3499 10699

CA
Special weather statement, Sep 22, 1:37 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT TUE SEP 22 2015

NMZ519-222100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
237 PM MDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO COUNTY
UNTIL 300 PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN ALBUQUERQUE...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBUQUERQUE...LOS RANCHOS DE ALBUQUERQUE...SANDIA HEIGHTS...TAYLOR
RANCH...RIO GRANDE NATURE CENTER...NORTH VALLEY...SOUTH VALLEY AND
CARNUEL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 157 AND 169.
 INTERSTATE 25 BETWEEN MILE MARKERS 221 AND 233.

OTHER LOCATIONS AFFECTED INCLUDE RIO GRANDE NATURE CENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3520 10649 3516 10647 3511 10649 3510 10648
      3507 10648 3507 10646 3502 10646 3502 10669
      3516 10672 3521 10650
TIME...MOT...LOC 2037Z 253DEG 16KT 3510 10662

CA
Special weather statement, Sep 22, 1:39 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT TUE SEP 22 2015

NMZ519-222115-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
239 PM MDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BERNALILLO AND
NORTHWESTERN VALENCIA COUNTIES UNTIL 315 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF LOS LUNAS...MOVING NORTHEAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
BERNALILLO AND NORTHWESTERN VALENCIA COUNTIES.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3497 10686 3474 10685 3475 10707 3477 10707
      3478 10706 3478 10708 3486 10709 3488 10709
TIME...MOT...LOC 2039Z 245DEG 17KT 3483 10703

CA

The radar

The Albuquerque radar (KABX), 21 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
September 22, 2:30 PM MST to 2:35 PM MST
Where
Bernalillo County, 1.93 mi ESE of Albuquerque
Measured
48 kt (55 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
35.113, -106.597

Multiple reports via Twitter of tree damage and trees being uprooted in various portions of central and eastern Albuquerque.

Flash Flood, Bernalillo

When
September 22, 3:00 PM MST to 3:30 PM MST
Where
Bernalillo County, 2.03 mi E of Albuquerque to 2.04 mi WNW of Albuquerque
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.117, -106.594

Media reports indicated a man was swept away and died in fast moving water that filled the north diversion channel arroyo. Eye witness reports noted the man was outside the arroyo before somehow ending up in it and being swept away. Search and rescue attempts by the fire department found the body two hours later in the Rio Grande. The only other information available at this time is that it was a male between the ages of 20 and 30 years old. The intense rainfall rates also washed lots of landscaping material, including rocks, mud, and fabric material, into streets across the metro area. A water mark near Carlisle and Comanche suggested the water was as high as 2 feet in the intersection. Road crews spent several hours cleaning up streets across the city.

Flash Flood, Chaves

When
September 22, 4:30 PM MST to 6:30 PM MST
Where
Chaves County, 2.52 mi N of Roswell to 2.79 mi N of Roswell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.416, -104.522

Emergency manager reported widespread street flooding in Roswell. Later reports and information showed road closures in the northeast portion of the city near the Anderson Museum of Contemporary Art, notably North Virginia Road and North Garden Road. There were unconfirmed reports of swift water rescues in the area as well. Rainfall reports from trained spotters and the CoCoRaHS network around the area showed up to 3.68 inches of rain fell, with many reports in excess of 2.5 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bernalillo2015-09-22MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596255, 596257, 596254.